Alert archive / Kentucky / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Louisville, KY

November 19, 202041 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this red flag warning at Nov 19, 2020, 2:21 AM CST for 41 counties in Kentucky; 10 counties in Indiana. It took effect at Nov 19, 2020, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2020, 2:21 AM CST (08:21 UTC)
In effect from
Nov 19, 2020, 10:00 AM CST
Expired
Nov 19, 2020, 6:00 PM CST
In force
8 hr
Issued by
NWS Louisville, KY
All 51 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Clark County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 33 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3188 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS83 KLMK 190821
RFWLMK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Louisville KY
321 AM EST Thu Nov 19 2020

...Red Flag Warning This Morning Through This Evening...

..Strong and gusty southwest winds, critically low relative 
humidity, and drying fuel conditions will promote rapid fire 
growth. Any fire that starts could quickly spread out of control.
Outdoor burning is not recommended.

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>065-
070>074-192000-
/O.UPG.KLMK.FW.A.0001.201119T1600Z-201120T0000Z/
/O.NEW.KLMK.FW.W.0001.201119T1600Z-201120T0000Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Logan-Warren-Simpson-Allen-Barren-
321 AM EST Thu Nov 19 2020 /221 AM CST Thu Nov 19 2020/

...RED FLAG WARNING IN EFFECT FROM 11 AM EST /10 AM CST/ THIS
MORNING TO 7 PM EST /6 PM CST/ THIS EVENING FOR GUSTY WINDS AND
LOW HUMIDITY FOR SOUTHERN INDIANA AND MOST OF CENTRAL KENTUCKY... 

* AFFECTED AREA...Southern Indiana and most of central Kentucky

* WIND...Southwest at 10 to 20 mph with gusts up to 35 mph.

* HUMIDITY...As low as 20 to 25 percent in the afternoon.

* IMPACTS...any fires that start will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KDW
2 follow-up statements
073 
WWUS83 KLMK 191948
RFWLMK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Louisville KY
248 PM EST Thu Nov 19 2020

...Red Flag Warning This Morning Through This Evening...

.Gusty southwest winds will ease after sunset. 

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>065-
070>074-200000-
/O.CON.KLMK.FW.W.0001.000000T0000Z-201120T0000Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Logan-Warren-Simpson-Allen-Barren-
248 PM EST Thu Nov 19 2020 /148 PM CST Thu Nov 19 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EST /6 PM CST/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN
INDIANA AND MOST OF CENTRAL KENTUCKY...

* AFFECTED AREA...Southern Indiana and most of central Kentucky

* WIND...Southwest at 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...any fires that start will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CJP
146 
WWUS83 KLMK 200002
RFWLMK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Louisville KY
702 PM EST Thu Nov 19 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>065-
070>074-200115-
/O.EXP.KLMK.FW.W.0001.000000T0000Z-201120T0000Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Logan-Warren-Simpson-Allen-Barren-
702 PM EST Thu Nov 19 2020 /602 PM CST Thu Nov 19 2020/

...RED FLAG WARNING HAS EXPIRED...

The Red Flag Warning that was in effect has expired.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this red flag warning went out at Nov 19, 2:04 AM CST, 17 minutes earlier.

Area forecast discussion, Nov 19, 2:04 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
304 AM EST Thu Nov 19 2020

.Short Term...(Today and tonight)
Issued at 234 AM EST Thu Nov 19 2020

Today, the center of a surface high sits over North Carolina while a
surface low sits on the border of South Dakota and Minnesota, but
it's what sits between these two features that is driving today's
weather. It's strong southwest flow around the 850 mb level. From
northeast Oklahoma to the western tip of New York, this low level
jet is expected to produce 60 knot winds with 70 knots possible in
its core over central Indiana. Now, these winds won't be felt at the
ground, but winds from 10 to 20 mph are expected throughout the CWA
with gusts in southern Indiana on the verge of Wind Advisory
criteria near Jasper. Others across central Kentucky will likely see
35 mph gusts with the exception of those in the Lake Cumberland
area. Winds there are expected to remain in the lower 20s.

All this wind from the southwest will advect warmer temperatures
into the area. Highs today will reach into the 60s, but it's not
just temperatures that will be affected. This wind is expected to
mix drier air aloft down to the surface. As a result of this,
decided to drop dew points and relative humidities below model
guidance. Dew points during the afternoon today are expected to stay
in the mid to upper 20s. This will result in RH values in the low to
mid 20s. Mix this with the winds we are expecting, and dangerous
burn conditions result.

Tonight, the overall setup changes very little. Winds will subside
as the LLJ progresses to the northeast, but winds will stay near 10
mph with gusts near 15-20 mph likely. Temperatures are expected to
stay in the 40s for most with a few areas dropping into the upper
30s.

&&

.Long Term...(Friday through Wednesday)
Issued at 218 AM EST Thu Nov 19 2020

High pressure ridging from the mid-Atlantic to the western Gulf
will keep the end of the work week dry. Though clouds will begin to
increase from the west ahead of a system coming in for the weekend,
Friday should still be a very nice day with highs in the mid and
upper 60s. Friday night we'll see a large range in temperatures,
with lows only around 50 in southern Indiana where clouds will be
thickening...to the low 40s in the Lake Cumberland region with fewer
clouds and being closer to the surface high.

Rain chances will increase over the weekend. On Saturday a very weak
surface boundary will settle into the Ohio Valley. Though there is a
moderate amount of moisture associated with this system, most of it
will be post-frontal from the Central Plains to the Northeast.
Isentropic lift looks very weak and the atmosphere will be stable.
As a result, QPF is very low and, after chatting with IND and PAH,
will keep the possibility of measurable precipitation in the low
chance range on Saturday and restrict it to areas along and north of
I-64 closest to the surface boundary and available moisture.

Sunday and Sunday night low pressure will ride along the boundary
and pull it through the area, accompanied by widespread showers.
Southern Indiana stands the best chance of getting the most
significant rain as the low passes nearby and moisture parallels the
roughly east-west boundary. Amounts between half an inch and an inch
will be possible in that area. In central Kentucky amounts will be
lower as the passing front acquires a more NE-SW orientation and
sweeps through more quickly, with amounts more in the 1/4-1/3"
range.

A north-south surface ridge extending from eastern Canada to the
Gulf Coast States will give us dry weather for most of the Monday-
Tuesday time period with a return to more seasonable temperatures.

The next system will then come at us from the Plains Tuesday night-
Wednesday. The scenario offered by the GFS/ECMWF/CMC has just
developed in the past couple of runs, so confidence is not high yet
but a mention of rain chances is still warranted. The system is
currently progged to get tightly wound up as it passes through the
region on Wednesday with plenty of wind, but with very weak
instability. The best chances for lightning appear to be to our west
and southwest, but a shift in the timing of the system could change
that. Still plenty of time to watch it, and see if there is any
model consistency.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1216 AM EST Thu Nov 19 2020

Clear skies continue through the TAF period, but LLWS is expected to
be widespread. A low level jet running through St. Louis and
Indianapolis is expected to cause 35-50 knot 2,000 foot wind shear
over southern Indiana and central Kentucky. This is expected to be a
problem this morning through around mid-day. Then, expecting a break
before LLWS picks up again this evening.

&&

.Fire Weather...
Issued at 259 AM EDT Thu Nov 19 2020

Conditions continue looking favorable for dangerous fire conditions
today. A strong low level jet will provide gusty winds and help dry
air mix down to the ground. Dew points are manually being driven
down as model guidance continues to come in too high. Expect dew
points this afternoon to drop to the mid to upper 20s. This will
result in RH values in the low to mid 20s with 10-20 mph winds and
35 mph gusts. Put this with 10 hour fuels in the 5-8 percent range,
and dangerous conditions result.

Any fire that starts today will be difficult to control and will
likely grow quickly. After coordinating with fire partners yesterday
and continued coordination with surrounding NWS offices, we have
decided to issue a Red Flag Warning today for southern Indiana and
most of central Kentucky. The exception will be portions of south-
central KY around the Lake Cumberland area, as winds do not look as
strong there. We will continue a Special Weather Statement
highlighting the increased fire danger in that area.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Red Flag Warning from 11 AM EST /10 AM CST/ this morning to 7 PM
     EST /6 PM CST/ this evening for INZ076>079-083-084-089>092.

KY...Red Flag Warning from 11 AM EST /10 AM CST/ this morning to 7 PM
     EST /6 PM CST/ this evening for KYZ023>043-045>049-053>057-
     061>065-070>074.

&&

Short Term...KDW
Long Term...13
Aviation...KDW
Fire Weather...KDW
Hazardous weather outlook, Nov 19, 2:11 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
311 AM EST Thu Nov 19 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>065-
070>074-200815-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-
Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Russellville,
Bowling Green, Franklin, Providence, Scottsville, and Glasgow
311 AM EST Thu Nov 19 2020 /211 AM CST Thu Nov 19 2020/

...RED FLAG WARNING IN EFFECT FROM 11 AM EST /10 AM CST/ THIS
MORNING TO 7 PM EST /6 PM CST/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Gusty winds are expected today. Look for sustained winds of 10-20
mph with gusts of 30-40 mph. The strongest winds are expected from
mid morning through late afternoon. Windy conditions and very dry air
will combine to increase the fire danger.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ066-067-075>078-081-082-200815-
Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Liberty, Stanford, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
311 AM EST Thu Nov 19 2020 /211 AM CST Thu Nov 19 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

There is an increased fire danger today due to breezy conditions and
very dry air.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KDW

Nearby

Red Flag Warnings in Kentucky, 2020Red Flag Warnings in Indiana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.